Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 66, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 1998, 6:43 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 6:43 PM EDT (22:43 UTC)
- Expired
- Jun 21, 1998, 7:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Alcona County, MI, Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072 WUUS1 KAPN 212244 RRA SVRAPN MIC001-007-MIZ539-212330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 643 PM EDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALPENA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN LOWER MICHIGAN ALCONA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN LOWER MICHIGAN * UNTIL 730 PM EDT * AT 638 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 21 MILES SOUTHWEST OF HUBBARD LAKE OR 9 MILES WEST OF CURRAN MOVING NORTHEAST AT 35 MPH. A SECOND THUNDERSTORM WAS LOCATED NEAR HERRON... ALSO MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... FLETCHER POND BY 655 PM EDT ALPENA BY 700 PM EDT HUBBARD LAKE BY 705 PM EDT LACHINE BY 711 PM EDT OSSINEKE BY 718 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SWR/EME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:15 AM EDT, 7 hours 28 minutes earlier.
Area forecast discussion, Jun 21, 11:15 AM EDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EDT SUN JUN 21 1998 LATEST SFC CHART STILL SHOWING SLOW MOVING COLD FRONT OVER EXTREME WRN WI ASSOCIATED WITH LOW PRES CENTER OVER JUST NORTH OF INL. VIS STLT LOOP SHOWING BKN MID LVL MSTR MOVING OVER ERN WI AND LAKE MI... DO TO OVERSPREAD NW LWR EARLY THIS AFTERNOON. GRB 88D SHOWING POSSIBLY A FEW SHOWERS OVER ERN WI WITH APX 88D SHOWING DRY CONDITIONS ACROSS THE CWA. 00Z GRIDDED NGM RUN SHOWING THE WEAK COLD FRONT MOVING INTO LAKE MICHIGAN AND NW LOWER MICHIGAN LATER THIS EVENING... ENHANCING LOW LVL WIND CONVERGENCE ACROSS THE CWA THIS AFTN. ALSO... WEAK UPPER LVL SUPPORT WILL AFFECT THE FCST AREA LATE THIS AFTN. A 500 MB SHORT WAVE CURRENTLY OVR MN/WI WILL CONTINUE WORKING EASTWARD TOWARD THE GREAT LAKES THIS AFTN.. WITH UPPER LVL DIVERGENCE DEVELOPING OVER NW LWR THIS AFTN AND ERN UPPER AND NE LWR BY EARLY EVENING. THIS COUPLED WITH A MODIFIED APX SOUNDING WITH CAPES AROUND 3000 J/KG... LI AROUND NEG 7 AND ABUNDANT LOW LVL MSTR... A CHANCE OF SHOWERS AND THUNDERSTORMS STILL REMAINS OVER THE FORECAST AREA. CURRENT SFC OBS SHOWING NRN LOWER WITH TEMPS IN THE LOWER 80S WITH DWPTS IN THE UPPER 60S TO AROUND 70. ERN UPPER WITH TEMPS IN THE UPPER 70S AND DWPTS IN THE MIDDLE 60S. TEMP FORECAST STILL IN LINE. SWR
In the hours before
Local storm report, Jun 21, 4:24 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT SUN JUN 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM MANCELONA MI .75 INCH HAIL
06/21/98 ANTRIMLocal storm report, Jun 21, 6:03 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT SUN JUN 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM DARRAGH MI WIND DAMAGE
06/21/98 KALKASKA 10NE DARRAGH NEAR BLUE
LAKE TREES DOWN ON FORREST
ROADLocal storm report, Jun 21, 6:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
640 PM EDT SUN JUN 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0629 PM HILLMAN MI WIND DAMAGE
06/21/98 MONTMORENCY NUMEROUS TREES TO 8 INCH
DIAMETER FALLEN ACROSS
POWER LINES IN SWAMPY AREA
1.5 EAST OF HILLMANThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:17 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 48 min |
| Jun 21, 3:49 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.